Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

The $L^2$ $\bar\partial $-method, weak Lefschetz theorems,
and the topology of Kähler manifolds


Authors: Terrence Napier and Mohan Ramachandran
Journal: J. Amer. Math. Soc. 11 (1998), 375-396
MSC (1991): Primary 14E20, 32C10, 32C17
DOI: https://doi.org/10.1090/S0894-0347-98-00257-4
MathSciNet review: 1477601
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A new approach to Nori's weak Lefschetz theorem is described. The new approach, which involves the $\bar\partial $-method, avoids moving arguments and gives much stronger results. In particular, it is proved that if $X$ and $Y$ are connected smooth projective varieties of positive dimension and $f : Y \rightarrow X$ is a holomorphic immersion with ample normal bundle, then the image of $\pi _1(Y)$ in $\pi _1(X)$ is of finite index. This result is obtained as a consequence of a direct generalization of Nori's theorem. The second part concerns a new approach to the theorem of Burns which states that a quotient of the unit ball in $\Bbb C ^n$ ($n\geq 3$) by a discrete group of automorphisms which has a strongly pseudoconvex boundary component has only finitely many ends. The following generalization is obtained. If a complete Hermitian manifold $X$ of dimension $n\geq 3$ has a strongly pseudoconvex end $E$ and $\text {Ricci}\, (X) \leq -C$ for some positive constant $C$, then, away from $E$, $X$ has finite volume.


References [Enhancements On Off] (What's this?)

  • [A] A. Andreotti, Théorèmes de dépendance algébrique sur les espaces complexes pseudo-concaves, Bull. Soc. Math. France 91 (1963), 1-38. MR 27:2649
  • [AG] A. Andreotti, H. Grauert, Théorèmes de finitude pour la cohomologie des espaces complexes, Bull. Soc. Math. France 90 (1962), 193-259. MR 27:343
  • [AV] A. Andreotti, E. Vesentini, Carlemann estimates for the Laplace-Beltrami equation on complex manifolds, Inst. Hautes Études Sci. Publ. Math. 25 (1965), 81-130. MR 30:5333; MR 32:465
  • [BGS] W. Ballmann, M. Gromov, V. Schroeder, Manifolds of nonpositive curvature, Prog. Math., vol. 61, Birkhäuser, Boston, 1985. MR 87h:53050
  • [BS] C. B\u{a}nic\u{a} and O. St\u{a}n\u{a}\c{s}ila, Algebraic methods in the global theory of complex spaces, Wiley, New York, 1976. MR 57:3420
  • [B] D. M. Burns, in preparation.
  • [C1] F. Campana, Remarques sur le revêtement universel des variétés Kählériennes compactes, Bull. Soc. Math. France 122 (1994), 255-284. MR 95f:32036
  • [C2] F. Campana, Negativity of compact curves in infinite covers of projective surfaces, preprint.
  • [D1] J.-P. Demailly, Estimations $L^2$ pour l'operateur $\bar\partial $ d'un fibreé vectoriel holomorphe semi- positif au-dessus d'une variété Kählerienne complète, Ann. Sci. École Norm. Sup. 15 (1982), 457-511. MR 85d:32057
  • [D2] J.-P. Demailly, Champs magnétiques et inégalités de Morse pour la $d''$-cohomologie, Ann. Inst. Fourier (Grenoble) 35 (1985), 189-229. MR 87d:58147
  • [F] W. Fulton, On the topology of algebraic varieties, Algebraic Geometry (Bowdoin 1985), Proc. Sympos. Pure Math., vol. 46, part 1, Amer. Math. Soc., Providence, RI, 1987, pp. 15-46. MR 89c:14027
  • [FL1] W. Fulton, R. Lazarsfeld, Connectivity and its applications in algebraic geometry, Algebraic geometry, Lecture Notes in Math., vol. 862, Springer, Berlin Heidelberg New York, 1981, pp. 26-92. MR 83i:14002
  • [FL2] W. Fulton, R. Lazarsfeld, Positivity and excess intersection, Enumerative geometry and classical algebraic geometry (Nice, 1981), Prog. Math., vol. 24, Birkhäuser, Boston, 1982, pp. 97-105. MR 84f:14007
  • [G] M. Gaffney, A special Stokes theorem for Riemannian manifolds, Ann. of Math. 60 (1954), 140-145. MR 15:986d
  • [GR] H. Grauert, O. Riemenschneider, Verschwindungssätze für analytische Kohomologiegruppen auf komplexen Räumen, Invent. Math. 11 (1970), 263-292. MR 46:2081
  • [Gr] A. Grothendieck, Cohomologie locale des faisceaux cohérents et théorèmes de Lefschetz locaux et globaux, North-Holland, Amsterdam, 1968. MR 57:16294
  • [H] R. Hartshorne, Ample subvarieties of algebraic varieties, Lecture Notes in Math., vol. 156, Springer, Berlin Heidelberg New York, 1970. MR 44:211
  • [HM] H. Hironaka, H. Matsumura, Formal functions and formal embeddings, J. Math. Soc. Japan 20 (1968), 52-82. MR 40:4274
  • [Ho] L. Hörmander, An introduction to complex analysis in several variables, Elsevier, Amsterdam New York, 1973. MR 49:9246
  • [K] J. Kollár, Shafarevich maps and automorphic forms, Princeton University Press, Princeton, 1995. MR 96i:14016
  • [L] L. Lempert, Algebraic approximations in analytic geometry, Invent. Math. 121 (1995), 335-354. MR 97k:32021
  • [NT] A. Nadel, H. Tsuji, Compactification of complete Kähler manifolds of negative Ricci curvature, J. Differential Geom. 28 (1988), 503-512. MR 89m:32047
  • [N] S. Nakano, Vanishing theorems for weakly $1$-complete manifolds II, Publ. R.I.M.S., Kyoto, 10 (1974), 101-110. MR 52:3617
  • [NR] T. Napier, M. Ramachandran, Structure theorems for complete Kähler manifolds and applications to Lefschetz type theorems, Geom. Funct. Anal. 5 (1995), 809-851. MR 96g:32020
  • [No] M. V. Nori, Zariski's conjecture and related problems, Ann. Sci. École Norm. Sup. 16 (1983), 305-344. MR 86d:14027
  • [O] C. Okonek, Concavity, convexity and complements in complex spaces, Complex analysis and algebraic geometry (Göttingen 1985), Lecture Notes in Math., vol. 1194, Springer, Berlin Heidelberg New York, 1986, pp. 104-126. MR 87k:32032
  • [R] H. Rossi, Attaching analytic spaces to an analytic space along a pseudoconcave boundary, Proceedings of the conference on complex analysis (Minneapolis 1964), Springer, Berlin Heidelberg New York, 1965, pp. 242-256. MR 31:381
  • [S] F. Sakai, Kodaira dimensions of complements of divisors, Complex analysis and algebraic geometry; a collection of papers dedicated to K. Kodaira, Cambridge University Press, Cambridge, 1977, pp. 239-257. MR 58:28689
  • [SY] Y.-T. Siu, S.-T. Yau, Compactification of negatively curved complete Kähler manifolds of finite volume, Seminar on differential geometry, Ann. of Math. Stud., vol. 102, Princeton University Press, Princeton, 1982, pp. 363-380. MR 83g:32027
  • [Sk] H. Skoda, Morphismes surjectifs et fibrés linéaires semi-positifs, Séminaire P. Lelong-H. Skoda (Analyse), $17^{\text {\it e}}$ année, Lecture Notes in Math., vol. 694, Springer, Berlin Heidelberg New York, 1978, pp. 196-277. MR 80b:32027
  • [So] A. Sommese, Submanifolds of Abelian varieties, Math. Ann. 233 (1978), 229-256. MR 57:6524
  • [T] S. Takayama, A differential geometric property of big line bundles, Tôhoku Math. J. 46 (1994), 281-291. MR 95d:32032

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 14E20, 32C10, 32C17

Retrieve articles in all journals with MSC (1991): 14E20, 32C10, 32C17


Additional Information

Terrence Napier
Affiliation: Department of Mathematics, Lehigh University, Bethlehem, Pennsylvania 18015
Email: tjn2@lehigh.edu

Mohan Ramachandran
Affiliation: Department of Mathematics, SUNY at Buffalo, Buffalo, New York 14214
Email: ramac-m@newton.math.buffalo.edu

DOI: https://doi.org/10.1090/S0894-0347-98-00257-4
Keywords: Fundamental group, projective variety, line bundle, ball quotient
Received by editor(s): July 8, 1997
Received by editor(s) in revised form: November 4, 1997
Additional Notes: The authors’ research was partially supported by NSF grants DMS9411154 (T.N.) and DMS9626169 (M.R.).
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society